Warning Added to Labels
The FDA recently announced that botulinum toxins type A, such as Botox Cosmetic, must now change their labeling.
This requirement comes on the heels of reports that the effects of the toxins might spread, causing serious adverse symptoms.
In addition to its application as a wrinkle relaxer, botulinim toxin has therapeutic uses for conditions such as cervical dystonia, or repetitive contraction of the neck muscles.
Regardless of how the toxin used, if it spreads from the injection site, it can cause a variety of symptoms, including unexpected loss of strength or muscle weakness, hoarseness or trouble talking, trouble saying words clearly, loss of bladder control, trouble breathing, trouble swallowing, double vision, blurred vision and drooping eyelids.
These symptoms, which were mainly reported in children with cerebral palsy, were also reported for approved as well as unapproved–or “off-label” uses.
The FDA believes patients and their families should be educated about the potential adverse effects, which have been reported as early as several hours and as late as several weeks after treatment.
Doctors at the Hot Topics press conference at the American Society for Aesthetic Plastic Surgery annual meeting in Las Vegas last week noted that the overall safety spectrum of these toxins are quite good, and the labeling changes were influenced by adverse events occurring in young children with significant co-morbidities.
Botulinum manufacturers have a limited amount of time to either change the product labeling or submit arguments against the changes. We’ll keep you updated as more information is made available.